If you rely on caffeine to wake you up and keep you going, you aren't alone. Caffeine stimulates the central nervous system, alleviating fatigue and increasing wakefulness.
When to consider cutting back
For most people, moderate doses of caffeine — 200 to 300 milligrams (mg), or about two to four cups of brewed coffee a day — aren't harmful. But some circumstances may warrant limiting or even ending your caffeine routine. Read on to see if any of these apply to you.
'Grande' is your middle name
Though moderate caffeine intake isn't likely to cause harm, too much can noticeably affect your health. Heavy daily caffeine use — more than 500 to 600 mg a day, or about four to seven cups of coffee — can cause:
■ Nausea or other gastrointestinal problems
■ Fast or irregular heartbeat
■ Muscle tremors
Even a little makes you jittery
Some people are more sensitive to caffeine than are others. If you're susceptible to the effects of caffeine, just small amounts — even one cup of coffee or tea — may prompt unwanted effects, such as anxiety, restlessness, irritability and sleep problems. How you react to caffeine may be determined in part by how much caffeine you're used to drinking. So, people who don't regularly consume caffeine tend to be more sensitive to its negative effects. Other factors may include body mass, age, smoking habits, drug or hormone use, stress and health conditions such as anxiety disorders. Sex may even play a role: Research suggests that men are more susceptible to caffeine than are women.
You're not getting enough sleep
Most adults need seven to eight hours of sleep each night. But caffeine can interfere with this much-needed sleep. Chronically losing sleep — whether it's from work, travel, stress or too much caffeine — results in sleep deprivation. Sleep loss is cumulative, and even small nightly decreases can add up and disturb your daytime alertness and performance.
Using caffeine to mask sleep deprivation can create an unwelcome cycle. For example, you drink caffeinated beverages because you have trouble staying awake during the day. But the caffeine keeps you from falling asleep at night, shortening the length of time you sleep. Caffeine can also increase the number of times you wake up during the night and interfere with deep sleep, making your night less restful. You wake up tired the next day and reach for your morning jolt of Java.
The best way to break this cycle is to reduce the caffeine and add more hours of quality sleep each day. Try to avoid caffeinated beverages eight hours before your desired bedtime. Your body doesn't store caffeine, but it takes many hours for it to eliminate the stimulant and its effects.
You're taking certain medications and supplements
Certain medications and herbal supplements negatively interact with caffeine. Here are some examples.
■ Some antibiotics. Ciprofloxacin (Cipro) and norfloxacin (Noroxin) — types of antibacterial medications — can interfere with the breakdown of caffeine. This may increase the length of time caffeine remains in your body and amplify its unwanted effects.
■ Theophylline (Theo-24, Uniphyl, others). This medication — which opens up bronchial airways by relaxing the surrounding muscles (a bronchodilator) — tends to have some caffeine-like effects. Taking it along with caffeinated foods and beverages may increase the concentration of theophylline in your blood. This can cause ill effects, such as nausea, vomiting and heart palpitations. If you take theophylline, your doctor may advise you to avoid caffeine.
■ Ephedra (ma-huang). This herbal dietary supplement increases your risk of heart attack, stroke, seizures and death. Combined with caffeine, it becomes especially risky. The Food and Drug Administration has banned ephedra because of health concerns. The ban applies to dietary supplements but not herbal teas, which may still contain this herb.
Talk to your doctor or pharmacist about whether caffeine might affect your prescription. He or she can say whether you need to reduce or eliminate caffeine from your diet.
How to curb your caffeine habit
Whether it's for one of the reasons above — or because you want to trim your spending on pricey coffee drinks — cutting back on caffeine can be challenging. Too abrupt a decrease in caffeine can cause caffeine withdrawal with signs and symptoms such as headaches, fatigue, irritability and nervousness. Fortunately, these symptoms usually resolve after several days.
To change your caffeine habit more gradually, try these tips:
■ Keep tabs. Start paying attention to how much caffeine you're getting from foods and beverages. It may be more than you think. Read labels carefully. Even then, your estimate may be a little low because not all foods list caffeine. Chocolate, which has a small amount, doesn't.
■ Cut back. But do it gradually. For example, drink one less can of soda or drink a smaller cup of coffee each day. This will help your body get used to the lower levels of caffeine and thereby lessen the withdrawal effects.
■ Go decaf. Most decaffeinated beverages look and taste the same as their caffeinated counterparts.
■ Make it quick or herbal. When making tea, brew it for less time. This cuts down on its caffeine content. Or choose herbal teas, which don't contain the stimulant.
■ Check the bottle. Some over-the-counter pain relievers contain caffeine — as much as 130 mg of caffeine in one dose. Look for caffeine-free pain relievers instead.
Source: Mayo Clinic